Aspirin-induced asthma is a severe reaction to aspirin or other painkillers that is characterized by the onset of asthma 30 minutes to three hours after taking the medications. British researchers analyzed more than 20 studies on asthma and found more than 20 percent of adults and about 5 percent of children suffer from the condition.
Researchers say most of these patients were also sensitive to over-the-counter non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, naproxen and diclofenac. However, only 7 percent of patients were sensitive to acetaminophen. Thus, researchers estimate only about 2 percent of asthmatic patients are likely to be sensitive to both acetaminophen and aspirin. Researchers say aspirin-induced asthma is more prevalent than previously thought. They say more needs to be done to alert patients with asthma about potential negative reactions to drugs, like aspirin.
AdvertisementSince aspirin and NSAIDs are often self-prescribed, patients diagnosed with asthma should be alerted to the possibility of aspirin-induced asthma by their health care professional say researchers and simple, standardized warnings on packs of aspirin and NSAIDs should be made alerting asthmatic patients to the potential risks.
You May Also Like